Table of Contents
What is exercise-induced urticaria?
Exercise-induced urticaria is a condition that causes hives and other allergic symptoms. It can occur during or after exercise. Hives or “welts” are usually raised, flat bumps on the skin that are more red around the edge than in the middle. Hives may also look like red spots, blotches or blisters. They can occur on any part of the body.
What does it mean if I get hives when I exercise?
Physical activity can cause allergic symptoms in some people. Symptoms may include:
- Hives (large or small)
- Itching of the skin
- Flushing (redness) of the skin
- Difficulty breathing or a choking feeling
- Stomach cramping
- Swelling of the face, tongue or hands
What should I do if I get hives during exercise?
You should stop exercising as soon as you notice the hives. If the hives don’t go away in 5 to 10 minutes, or if you have other symptoms, call your doctor right away.
Can exercise-induced urticaria be life-threatening?
In severe cases, symptoms may be life-threatening, but this is very rare. If you ever have severe symptoms, your doctor may prescribe a medicine called epinephrine for you. You inject this medication as soon as symptoms start. It stops the symptoms before they become life-threatening.
Do I have to give up exercise?
You probably don’t have to quit exercising. Most symptoms can be controlled by taking the medicine your doctor prescribes and by slowing down or stopping your exercise as soon as symptoms start. You should always exercise with a partner who knows about your condition.
In some people, eating certain foods before exercise may make allergic symptoms more likely to occur. Keep track of what you eat before exercising for a few weeks. If you notice a pattern to your symptoms that seems related to a certain food, stop eating it for a while and see if the hives stop. Also, your doctor may tell you not to exercise for 4 to 6 hours after you eat.
What treatment is available?
Medicines, such as certain antihistamines, can prevent symptoms in some cases. Your doctor can help you identify things that trigger your allergic reaction and prescribe medicine, if necessary. For some people, it may be necessary to avoid certain types of exercise.
Questions to Ask Your Doctor
- What is causing my hives?
- Should I stop doing certain kind of exercise?
- Should I take an antihistamine?
- Could my hives turn into something worse?
- Should I have an Epi-Pen in case I have a bad allergic reaction?
- Are there any other changes I should make to my lifestyle?
- Should I stop eating certain foods?
- What is the best way to get rid of the hives once I have them?
Copyright © American Academy of Family Physicians
This information provides a general overview and may not apply to everyone. Talk to your family doctor to find out if this information applies to you and to get more information on this subject.